Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Bismarck, ND

June 20, 2001McHenry County, Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2001, 1:30 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 1:30 PM CDT (18:30 UTC)
Expired
Jun 20, 2001, 2:30 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McHenry County, ND, Pierce County, ND

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:30 PM CDTTornado F0Orrin, NDTornado briefly touched down in open country.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 201830
SVRBIS
NDC049-069-201930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
130 PM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  SOUTHWESTERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 230 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORRIN...OR ABOUT 51 MILES SOUTH OF
  BOTTINEAU...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN PIERCE COUNTY AT 140 PM CDT

SEVERE THUNDERSTORMS CAN PRmODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4821 10044 4787 10040 4786 9988 4822 9988

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:50 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 2:50 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 AM CDT WED JUN 20 2001

A SHORT WAVE ON THE LEE SIDE OF A BUILDING RIDGE WILL MOVE SOUTHEAST
ACROSS THE REGION TODAY. THE AVN SEEMS TO BE HANDLING THIS FEATURE
BEST. IT FORECASTED SHOWERS AHEAD OF THE WAVE...WHICH ARE NOW
OCCURRING IN NW ND. THIS MODEL ALSO DECREASES LIFTED INDICE VALUES
TO LESS THAN ZERO BY MID DAY...SO EXPECT SOME THUNDERSTORMS THIS
AFTERNOON. THUNDERSTORMS SHOULD BE SINGLE CELLED AND INTERSPERSED
WITH SHOWERS LIKE YESTERDAY. AS THE SHORT WAVE PASSES...THE CHANCE
OF PRECIP SHOULD END IN THE FAR NORTHWEST BY LATE AFTERNOON AND IN
THE SOUTH CENTRAL THIS EVENING.

THEN THE UPPER RIDGE SHOULD DOMINATE THURSDAY AND FRIDAY WITH DRY
AND WARM WEATHER.

THE CHANCE OF THUNDERSTORMS WILL RETURN ON SATURDAY AS THE UPPER
FLOW SHIFTS SOUTHWEST AHEAD OF A TROUGH. THUDNERSTORMS WILL REMAIN
IN THE FORECAST UNTIL THE TROUGH PASSES ON MONDAY.

.BIS...NONE.

LM

In the hours before

Special weather statement, Jun 20, 7:50 AM CDT, 5 hours 40 minutes before
NDZ009-017-201345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
749 AM CDT (649 AM MDT) WED JUN 20 2001

A NARROW BAND OF LIGHT RAIN FROM WEST TO EAST ALONG THE MISSOURI
RIVER...WILL DRIFT EAST-SOUTHEAST THROUGH NORTHERN MCKENZIE COUNTY.
THE LIGHT RAIN WILL REACH THE WATFORD CITY AREA AROUND 900 AM CDT.

MR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:29 PM CDTSevere Thunderstorm WarningBISGrant, Sioux61 min
Jun 20, 3:33 PM CDTSevere Thunderstorm WarningBISStutsman12 min
Jun 20, 4:02 PM CDTSevere Thunderstorm WarningBISLaMoure43 min
Jun 20, 4:26 PM CDTSevere Thunderstorm WarningBISLogan64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.